Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 553, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 27, 2008, 1:28 PM CST for Dent County, Shannon County, Texas County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 1:28 PM CST (19:28 UTC)
- Expired
- Dec 27, 2008, 2:04 PM CST
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Dent County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 27, 10:58 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 11:16 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 27, 11:16 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 AM CST SAT DEC 27 2008
...UPDATE TO AVIATION...
.DISCUSSION...
UPPER LEVEL TROUGH IS CURRENTLY BEGINNING TO PUSH INTO THE CENTRAL
PLAINS...WHICH IS A LITTLE SLOWER THAN PREVIOUS THOUGHT. AS A
RESULT HEIGHT FALLS HAVE NOT MOVED INTO SOUTHWESTERN MISSOURI
WHICH HAS LEFT THE AREA CAPPED. SCATTERED SHOWERS AND A FEW ELEVATED
THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN ARKANSAS INTO CENTRAL
MISSOURI EAST OF HIGHWAY 65. THIS ACTIVITY WILL CONTINUE TO BE
POSSIBLE EAST OF HIGHWAY 65 AND SHOULD REMAIN ELEVATED AND SEVERE
WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.
FARTHER NORTH ACROSS NORTHERN MISSOURI INTO ILLINOIS WHERE THE CAP
WEAKENED...THUNDERSTORMS DEVELOPED WITH SEVERAL BECOMING SEVERE.
BACK TO THE WEST ACROSS SOUTH CENTRAL KANSAS INTO SOUTHERN IOWA
THUNDERSTORMS HAVE DEVELOPED ALONG THE COLD FRONT EXTENDING FROM
SOUTHERN IOWA INTO NORTHERN TEXAS...WITH THE MAJORITY OF THIS AREA
UNDER TORNADO WARNINGS. THE FRONT WILL CONTINUE TO SLOWLY PUSH
EAST THROUGH THE REMAINDER OF THE NIGHT...WITH SHOWERS AND
THUNDERSTORMS CONTINUING TO DEVELOP ALONG THE FRONT AS IT MARCHES
EAST.
THE UPPER LEVEL TROUGH AND COLD FRONT WILL CONTINUE TO PUSH TO THE
EAST TODAY...WITH THE COLD FRONT EXPECTED TO BE ON THE DOOR STEP
OF THE WESTERN CWA AROUND SUNRISE. AS THE UPPER LEVEL TROUGH
APPROACHES THE AREA...HEIGHT FALLS SHOULD WEAKEN THE CAP...ALLOWING
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT WITH STORMS ALSO
EXPECTED ALONG THE FRONT. THE FRONT WILL PUSH EAST THROUGH THE
AREA...AND SHOULD EXIT THE EASTERN CWA BY LATE THIS AFTERNOON.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN QUITE WARM AND MOIST
WITH DEWPOINTS IN THE 60S AND TEMPERATURES WELL IN THE 60S
EXPECTED. ENOUGH INSTABILITY SHOULD RETURN TO THE AREA TO MAKE ALL
MODES OF SEVERE WEATHER POSSIBLE WITH THE ACTIVITY THE DEVELOPS
AHEAD OF THE FRONT. VERY STRONG LOW LEVEL WIND SHEAR WILL
ACCOMPANY THIS STORM SYSTEM...SO TORNADOES WILL BE POSSIBLE ACROSS
THE ENTIRE AREA...HOWEVER THE BETTER INSTABILITY WILL BE ACROSS
THE SOUTHERN CWA SOUTHWARD WHERE THE BETTER TORNADO POTENTIAL WILL
RESIDE. THE AIRMASS OVER THE REGION IS VERY MOIST FOR THIS TIME
OF YEAR...SO VERY HEAVY RAINFALL CAN BE EXPECTED TODAY WITH ONE TO
THREE INCHES STILL EXPECTED THROUGH THE AFTERNOON...WHICH WILL
LIKELY LEAD TO FLASH FLOODING.
COLDER AIR WILL QUICKLY FILTER INTO THE AREA BEHIND THE
FRONT...AND CANNOT COMPLETELY RULE OUT LIGHT SNOW ACROSS THE
NORTHWESTERN CWA TOMORROW EVENING...HOWEVER AT THIS TIME IT
APPEARS THE FRONT WILL BE PROGRESSIVE ENOUGH THAT ALL THE
PRECIPITATION SHOULD HAVE PUSHED OFF TO THE EAST BEFORE THE
TEMPERATURES COOL ENOUGH TO SUPPORT THE FRONT.
A COOLER AIRMASS WILL FILTER INTO THE REGION BEHIND THIS
SYSTEM...WITH ABOVE NORMAL TEMPERATURES EXPECTED TO START THE WORK
WEEK AS A ZONAL PATTERN WILL SET UP OVER THE REGION. AN UPPER
LEVEL SHORTWAVE TROUGH WILL SWING ACROSS THE NORTHERN PLAINS
DURING THE MIDDLE OF THE WORK WEEK. THE ENERGY AND ASSOCIATED
PRECIPITATION SHOULD REMAIN WELL NORTH OF THE AREA...HOWEVER THIS
TROUGH SHOULD BRING SLIGHTLY COOLER CONDITIONS TO THE REGION.
WISE
&&
.AVIATION...
FOR THE 18Z TAFS...COLD FRONT STILL LAGGING BEHIND MAIN BAND OF
RAIN SOME WITH 850MB TROUGH STILL BACK OVER EASTERN KANSAS. WINDS
HAVE SHIFTED TO THE NORTHWEST IN EXTREME EASTERN KANSAS AND
WESTERN MISSOURI. WITH THIS WIND SHIFT...IFR CEILINGS HAVE
DEVELOPED WITH THE UPSLOPE FLOW. DOES NOT LOOK LIKE THE 850MB
THERMAL TROUGH MOVES THROUGH THE JOPLIN AREA UNTIL 00Z AND SHORTLY
THERAFTER FOR THE SPRINGFIELD AERODROME. THEREFORE...WILL KEEP IFR
CEILINGS GOING FOR BOTH TAFS UNTIL THAT THERMAL TROUGH MOVES
IN...AT LEAST THROUGH THE 00Z TIMEFRAME.
CLAYCOMB
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR KSZ073-097-
101.
&&Hazardous weather outlook, Dec 27, 12:58 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CST SAT DEC 27 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1258 PM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: FLOODING...TORNADOES...DAMAGING STRAIGHT LINE WINDS AND HAIL. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EAST CENTRAL AND SOUTHEAST MISSOURI THROUGH THE AFTERNOON. DISCUSSION: A LINE OF THUNDERSTORMS CURRENTLY EXTENDING FROM SALEM TO MOUNTAIN GROVE TO GAINESVILLE AND HAS SLOWED ITS MOVEMENT TO THE EAST TO 10 TO 15 MPH. AHEAD OF THIS LINE...INSTABILITY REMAINS HIGH WITH TEMPERATURES IN THE MID 60S AND DEW POINTS IN THE LOW 60S. THE LINE WILL CONTINUE TO SLOWLY PUSH EAST THIS AFTERNOON WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY HAZARD WITH THIS LINE. SOME ROTATIONS ARE STILL POSSIBLE WITHIN THE LINE...SO AN ISOLATED TORNADO CAN NOT BE RULED OUT FOR COMMUNITIES EAST OF THIS LINE. OF CONCERN IS THE POTENTIAL FOR REDEVELOPMENT AND TRAINING OF STORMS...LEADING TO HEAVY RAINFALL. WITH SUB SURFACE SOILS REMAINING FROZEN...RAPID RUNOFF MAKES FLOODING A CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED EAST OF THIS SALEM TO MOUNTAIN GROVE TO GAINESVILLE LINE THROUGH THE LATE AFTERNOON. AS THE LINE MOVES THROUGH YOUR AREA...SEVERE CONVECTION IS EXPECTED TO DECREASE RAPIDLY IN THE COLDER NORTHWEST FLOW. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB
In the hours before
Local storm report, Dec 27, 12:43 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND GST WALNUT SHADE 36.73N 93.19W
12/27/2008 E60 MPH TANEY MO BROADCAST MEDIA
TREE DAMAGE IN WALNUT SHADE ALONG 160. LARGE OAK TREE
BLOWN DOWN AND NUMEROUS SMALL TREES DAMAGED.
&&
LDLocal storm report, Dec 27, 12:56 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HEAVY RAIN AVA 36.95N 92.66W
12/27/2008 M1.28 INCH DOUGLAS MO EMERGENCY MNGR
PAST HOUR
&&
WDLocal storm report, Dec 27, 1:08 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM TSTM WND DMG WASOLA 36.79N 92.58W
12/27/2008 OZARK MO AMATEUR RADIO
TREE AND POWER POLE DOWN AND TIN BLOWN IN FIELD NEAR
WASOLA
&&
WDLocal storm report, Dec 27, 1:16 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG WASOLA 36.79N 92.58W
12/27/2008 OZARK MO AMATEUR RADIO
SHINGLE DAMAGE TO CHURCH JUST SOUTH OF WASOLA ON HWY 5
&&
WDLocal storm report, Dec 27, 1:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND GST HOUSTON 37.33N 91.96W
12/27/2008 M54 MPH TEXAS MO AMATEUR RADIO
NO DAMAGE REPORTED
&&
WDLocal storm report, Dec 27, 1:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST 7 S LICKING 37.40N 91.86W
12/27/2008 M67 MPH TEXAS MO AMATEUR RADIO
NO DAMAGE
&&
WDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 8:06 AM CST | Tornado Warning | SGF | Benton, St. Clair | 32 min |
| Dec 27, 8:51 AM CST | Flash Flood Warning | SGF | Newton | 3 hr |
| Dec 27, 8:57 AM CST | Tornado Warning | SGF | McDonald | 24 min |
| Dec 27, 9:01 AM CST | Tornado Warning | SGF | Barry, Newton | 38 min |
| Dec 27, 9:20 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| Dec 27, 9:44 AM CST | Areal Flood Advisory | SGF | Barry, McDonald | 6 hr |
| Dec 27, 9:53 AM CST | Severe Thunderstorm Warning | SGF | Greene | 29 min |
| Dec 27, 9:57 AM CST | Areal Flood Advisory | SGF | Christian, Greene, Lawrence, Stone | 6 hr |
| Dec 27, 11:14 AM CST | Flash Flood Warning | SGF | Barry, Christian, Greene, Laclede, Lawrence, Stone and 2 more | 6 hr |
| Dec 27, 11:58 AM CST | Severe Thunderstorm Warning | SGF | Laclede, Maries, Phelps, Pulaski, Texas, Wright | 77 min |
| Dec 27, 11:58 AM CST | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 47 min |
| Dec 27, 12:11 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas | 64 min |
| Dec 27, 12:14 PM CST | Severe Thunderstorm Warning | SGF | Dent | 61 min |
| Dec 27, 1:01 PM CST | Flash Flood Warning | SGF | Douglas, Howell, Ozark, Taney, Texas | 6 hr |
| Dec 27, 1:53 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 45 min |
| Dec 27, 2:23 PM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 39 min |
| Dec 27, 2:24 PM CST | River Flood Warning | SGF | Vernon | 42 hr |
| Dec 27, 3:33 PM CST | Flash Flood Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 5 hr |
| Dec 27, 5:00 PM CST | Areal Flood Warning | SGF | Barry, Christian, Dallas, Greene, Laclede, Lawrence and 4 more | 7 hr |
| Dec 27, 5:25 AM CST | Severe Thunderstorm Warning | SGF | Bourbon | 51 min |
| Dec 27, 7:47 AM CST | Flash Flood Warning | SGF | Cherokee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.